Affordable Access

Weight gain associated with protease inhibitor therapy in HIV-infected patients.

Authors
Type
Published Article
Journal
Research in virology
Publication Date
Volume
149
Issue
2
Pages
123–126
Identifiers
PMID: 9602507
Source
Medline
License
Unknown

Abstract

Weight loss and wasting are significant complications of HIV disease. HIV protease inhibitor therapy promotes clinical, immunologic and virologic improvement in HIV-infected patients. In this study, we sought to determine the specific effect of HIV protease inhibitors on patient weight. Ten consecutive HIV patients were treated with protease inhibitor-containing regimens over six months. CD4 T-cell counts, plasma viral load levels and bariatric changes were monitored during the study. Patients experienced a mean weight gain of 19 Pounds (P = 0.006). There was a significant increase in mean CD4 T-cell count (P = 0.008) and a significant decrease in mean viral load level (P = 0.004). The increase in CD4 T cells did not correlate with weight gain, whereas the decrease in viral load did show a significant correlation with the weight increase (P = 0.003). The mechanism of protease inhibitor-induced weight gain is discussed. The medications may also be useful for wasting diseases unrelated to HIV.

Statistics

Seen <100 times